Please Note: Schmidt & Clark, LLP, is no longer accepting Cipro Lawsuits. If you feel that you may have a potential case, we urge you to contact another law firm adequately suited to handle your case.
The FDA is warning that the antibiotic medication Cipro (ciprofloxacin) has been linked to a severe form of nerve damage called peripheral neuropathy. This disorder occurs when the peripheral nerves are unable to effectively relay information to and from the brain, and causes symptoms including numbness or tingling in the hands and feet, pain, sensitivity to touch, lack of coordination and muscle weakness.
What is Cipro?
Cipro is an antibiotic medication that belongs to a class of drugs called fluoroquinolones, which are designed to fight bacterial infections of the skin, respiratory / urinary tract, abdomen, and gastrointestinal system. Manufactured by Bayer AG, Cipro was approved by the U.S. Food & Drug Administration (FDA) in 1987, and is available in oral, intravenous, and topical formulations.
Cipro and Peripheral Neuropathy
In August 2013, the FDA issued a Drug Safety Communication which stated that it was requiring Cipro and other fluoroquinolone-containing antibiotics to have their labeling updated to include information about peripheral neuropathy, a potentially irreversible type of nerve damage that can appear rapidly after a patient begins treatment with the drug. According to the FDA:
“The risk of peripheral neuropathy occurs only with fluoroquinolones that are taken by mouth or by injection…The topical formulations of fluoroquinolones, applied to the ears or eyes, are not known to be associated with this risk.”
What is Peripheral Neuropathy?
Peripheral neuropathy occurs when the peripheral nervous system becomes severely damaged. People with the disease may experience tingling, numbness, unusual sensations, weakness, or burning pain in the affected areas. In most patients, symptoms are symmetrical, involving both hands and feet. Because the symptoms typically occur in areas of the body that are covered by gloves or stockings, peripheral neuropathy has been described as having a “glove and stocking” symptom distribution.
Symptoms of Neuropathy
- Change in sensation to light touch, pain, or temperature
- Change in sense of body position
- Loss of reflexes
- Muscle wasting
Treatment of peripheral neuropathy depends on the cause of the disorder. For example, if it is determined to have been caused by Cipro, quitting the drug may lessen symptoms and even reverse nerve damage. However, never stop taking a prescription medication without consulting your physician first.
Early diagnosis is important because the peripheral nerves have a limited capacity to regenerate, and treatment may only slow progression of the disease. If the patient is severely impaired, they may require physical therapy to help regain their strength and avoid muscle cramping and/or spasms.
Cipro Side Effects
In addition to being linked to peripheral neuropathy, Cipro has been linked to the following serious side effects:
- Muscle weakness
- Tendon ruptures
- Central nervous system disorders
- Hypersensitivity reactions
- Loss of consciousness
- Cardiovascular collapse
- Life-threatening skin reactions
- Toxic epidermal necrolysis (TEN)
- Stevens-Johnson syndrome (SJS)
- Clostridium difficile associated diarrhea
Are Cipro Lawsuits Being Filed?
Yes. In 2003, a group four U.S. postal workers filed a Cipro lawsuit against Bayer. The plaintiffs alleged that they were prescribed Cipro during the 2001 anthrax scare, and shortly thereafter began experiencing severe side effects. The complaint stated that Bayer failed to disclose information regarding the drug’s potential to cause nerve and tendon damage, as well as other serious injuries.
As awareness about the link between Cipro and serious side effects continues to grow, lawyers expect the number of lawsuits filed over the drug will also continue to rise. Patients directly affected by Cipro, as well as relatives of people who have died after taking Cipro, may be eligible to file a claim.
Quinolone Vigilance Foundation
The Quinolone Vigilance Foundation was formed to increase awareness about the dangers of fluoroquinolone antibiotics, and to fund research on the damage caused by the drugs. The group advocates for stronger warnings, and to have fluoroquinolone prescriptions limited to patients with life-threatening infections. Visit the Quinolone Vigilance Foundation for more information about fluoroquinolones and the risks involved with taking them.